Alert archive / California / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Hanford, CA

August 21, 2023Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Aug 21, 2023, 2:53 PM PDT for Kern County, California. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2023, 2:53 PM PDT (21:53 UTC)
Expired
Aug 21, 2023, 4:00 PM PDT
In force
67 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kern County, CA

The radar

The Vandenberg AFB radar (KVBX), 80 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS56 KHNX 212153
SVRHNX
CAC029-212300-
/O.NEW.KHNX.SV.W.0021.230821T2153Z-230821T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
253 PM PDT Mon Aug 21 2023

The National Weather Service in Hanford CA has issued a

* Severe Thunderstorm Warning for...
  West central Kern County in central California...

* Until 400 PM PDT.

* At 253 PM PDT, a severe thunderstorm was located near Derby Acres,
  or 36 miles west of Bakersfield, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  McKittrick and Derby Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3522 11967 3526 11967 3526 11975 3527 11977
      3538 11967 3524 11959 3521 11966
TIME...MOT...LOC 2153Z 150DEG 3KT 3526 11966 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KM
2 follow-up statements
045 
WWUS56 KHNX 212211
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
311 PM PDT Mon Aug 21 2023

CAC029-212300-
/O.CON.KHNX.SV.W.0021.000000T0000Z-230821T2300Z/
Kern CA-
311 PM PDT Mon Aug 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR WEST CENTRAL KERN COUNTY...

At 310 PM PDT, a severe thunderstorm was located near McKittrick, or
37 miles west of Bakersfield, and is nearly stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
McKittrick and Derby Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Large amounts of accumulating hail are possible. 

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3522 11967 3526 11967 3526 11975 3527 11977
      3538 11967 3524 11959 3521 11966
TIME...MOT...LOC 2210Z 150DEG 3KT 3527 11967 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KM/AS
215 
WWUS56 KHNX 212252
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
352 PM PDT Mon Aug 21 2023

CAC029-212301-
/O.EXP.KHNX.SV.W.0021.000000T0000Z-230821T2300Z/
Kern CA-
352 PM PDT Mon Aug 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KERN COUNTY WILL
EXPIRE AT 400 PM PDT...
    
Remember, a new Severe Thunderstorm Warning for this same storm is 
in effect until 415 pm. 

LAT...LON 3522 11967 3526 11967 3526 11975 3527 11977
      3538 11967 3524 11959 3521 11966
TIME...MOT...LOC 2251Z 150DEG 3KT 3530 11969 

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:54 PM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 21, 12:54 PM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1254 PM PDT Mon Aug 21 2023

.SYNOPSIS...
Remnants of Tropical Storm Hilary will continue to bring
widespread rainfall to the area through this morning and into
tonight. Thunderstorms are also possible this afternoon. The
system is expected to exit our area Tuesday morning and dry
conditions will begin to prevail Wednesday with some showers
along the Sierra Nevada crest possible on Thursday and Friday.
Flooding will continue to impact the area as the water from
yesterday's excessive rainfall recedes.

&&

.DISCUSSION...
Current satellite imagery shows a broad area of low pressure
spinning off the California coastline. Abundant moisture and
instability from Hilary are present over our CWA with Surface
Based CAPE sitting over 1000 J/kg. The HRRR runs this morning have
been showing quite an active afternoon with thunderstorms firing
off by noon (which are ongoing as we speak) and trekking across
the valley this afternoon into the evening hours. Expect hail of
at least 1/2 inch and strong winds to 50 mph with some of these
storms capable of producing larger hail and stronger winds.
Rotation has been observed on radar already this afternoon and
funnel clouds and/or brief touchdowns of tornadoes is certainly
possible.

With the amount of rainfall some areas received yesterday, any
precipitation with showers or thunderstorms today could help to
exasperate more flooding concerns. Be weary of any standing water
you encounter and always head on the side of caution and avoid
driving through any amount of water in roadways.

After this afternoon, expect conditions to begin to taper back to
seasonal norm for our area with temperatures rebounding back to
near normal and much drier conditions present. Longer range models
are showing a possible heat up by next Tuesday.

&&

.AVIATION...
Widespread MVFR and areas of mountain obscuring IFR conditions in
and near showers and thunderstorms across Kern County mountains
and Sierra Nevada. Showers and thunderstorms will also impact the
remainder of the Central CA interior with areas of MVFR.

&&

.AIR QUALITY ISSUES...
ISSUED:  08/20/2023 13:29
EXPIRES: 08/21/2023 23:59
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

JMC

weather.gov/hanford

In the hours before

Special weather statement, Aug 21, 12:38 PM PDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1238 PM PDT Mon Aug 21 2023

CAZ300>302-212015-
Los Banos - Dos Palos CA-Merced - Madera - Mendota CA-
West Side Mountains north of 198 CA-
1238 PM PDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FRESNO COUNTY
THROUGH 115 PM PDT...

At 1238 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Mendota, or 39 miles southwest of Madera, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panoche Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3655 12059 3661 12071 3678 12066 3673 12042
TIME...MOT...LOC 1938Z 204DEG 9KT 3661 12064

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KM
Special weather statement, Aug 21, 1:22 PM PDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
122 PM PDT Mon Aug 21 2023

CAZ300-301-212045-
Los Banos - Dos Palos CA-West Side Mountains north of 198 CA-
122 PM PDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MERCED AND WESTERN
FRESNO COUNTIES THROUGH 145 PM PDT...

At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of South Dos Palos, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Merced and
western Fresno Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3674 12069 3676 12077 3693 12072 3689 12055
TIME...MOT...LOC 2021Z 195DEG 9KT 3683 12069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Local storm report, Aug 21, 2:07 PM PDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
207 PM PDT Mon Aug 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     Flood            9 S Los Banos           36.93N 120.84W
08/21/2023                   Merced             CA   911 Call Center

            Report of roadway flooding.

&&

JMC
Special weather statement, Aug 21, 2:20 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
220 PM PDT Mon Aug 21 2023

CAZ300-301-305-212215-
West Side of Fresno and Kings Counties CA-Los Banos - Dos Palos CA-
West Side Mountains north of 198 CA-
220 PM PDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FRESNO COUNTY
THROUGH 315 PM PDT...

At 220 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Cantua Creek, or 35 miles southwest of Madera,
moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Panoche Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3654 12054 3660 12060 3679 12053 3668 12038
TIME...MOT...LOC 2120Z 215DEG 8KT 3660 12054

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KM
Special weather statement, Aug 21, 2:23 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
223 PM PDT Mon Aug 21 2023

CAZ301-302-212200-
Los Banos - Dos Palos CA-Merced - Madera - Mendota CA-
223 PM PDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADERA...CENTRAL
MERCED AND NORTHWESTERN FRESNO COUNTIES THROUGH 300 PM PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of South Dos Palos, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Madera, central Merced and northwestern Fresno Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3691 12044 3694 12059 3710 12056 3706 12037
TIME...MOT...LOC 2123Z 201DEG 11KT 3699 12050

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 21, 2:31 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
231 PM PDT Mon Aug 21 2023

CAZ308-309-313-212200-
Buena Vista CA-Buttonwillow - Lost Hills - I5 CA-
West Side Mountains South of 198 CA-
231 PM PDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL KERN COUNTY THROUGH
300 PM PDT...

At 230 PM PDT, Doppler radar was tracking a strong thunderstorm over
Derby Acres, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McKittrick and Derby Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3516 11956 3518 11956 3517 11960 3520 11967
      3526 11967 3526 11973 3546 11968 3536 11940
      3516 11955
TIME...MOT...LOC 2130Z 201DEG 11KT 3526 11961

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:00 PM PDTFlash Flood Warning Considerable damage threatHNXKern8 hr
Aug 20, 5:19 PM PDTFlash Flood Warning Considerable damage threatHNXKern6 hr
Aug 20, 5:26 PM PDTFlash Flood WarningHNXKern7 hr
Aug 20, 5:29 PM PDTAreal Flood AdvisoryHNXTulare6 hr
Aug 20, 5:36 PM PDTFlash Flood WarningHNXKern6 hr
Aug 20, 5:59 PM PDTFlash Flood WarningHNXKern5 hr
Aug 20, 6:02 PM PDTFlash Flood WarningHNXKern6 hr
Aug 20, 6:04 PM PDTAreal Flood AdvisoryHNXKern6 hr
Aug 20, 6:50 PM PDTFlash Flood WarningHNXKern5 hr
Aug 20, 7:31 PM PDTAreal Flood AdvisoryHNXKern5 hr
Aug 20, 7:53 PM PDTAreal Flood AdvisoryHNXTulare4 hr
Aug 20, 8:01 PM PDTAreal Flood AdvisoryHNXFresno, Tulare5 hr
Aug 20, 8:58 PM PDTAreal Flood AdvisoryHNXKern, Tulare3 hr
Aug 20, 9:12 PM PDTFlash Flood Warning Considerable damage threatHNXKern3 hr
Aug 20, 9:17 PM PDTAreal Flood AdvisoryHNXKern3 hr
Aug 21, 12:16 PM PDTSpecial Weather StatementHNXMerced29 min
Aug 21, 12:35 PM PDTSevere Thunderstorm WarningHNXFresno, Merced25 min
Aug 21, 12:38 PM PDTSpecial Weather StatementHNXSan Benito37 min
Aug 21, 12:41 PM PDTTornado WarningHNXMerced34 min
Aug 21, 12:54 PM PDTSevere Thunderstorm WarningHNXFresno36 min
Aug 21, 1:12 PM PDTAreal Flood AdvisoryHNXMerced2 hr
Aug 21, 1:12 PM PDTTornado WarningHNXMerced33 min
Aug 21, 1:22 PM PDTSpecial Weather StatementHNXMerced23 min
Aug 21, 1:28 PM PDTSevere Thunderstorm WarningHNXFresno, Merced32 min
Aug 21, 1:45 PM PDTSevere Thunderstorm WarningHNXMerced30 min
Aug 21, 1:59 PM PDTSevere Thunderstorm WarningHNXFresno, Merced34 min
Aug 21, 2:20 PM PDTSpecial Weather StatementHNXSan Benito55 min
Aug 21, 2:23 PM PDTSpecial Weather StatementHNXMerced37 min
Aug 21, 2:31 PM PDTSpecial Weather StatementHNX29 min
Aug 21, 2:33 PM PDTAreal Flood AdvisoryHNXFresno, Merced117 min
Aug 21, 2:56 PM PDTSevere Thunderstorm WarningHNXFresno24 min
Aug 21, 2:57 PM PDTAreal Flood AdvisoryHNXKern2 hr
Aug 21, 3:01 PM PDTSpecial Weather StatementHNXMariposa29 min
Aug 21, 3:17 PM PDTSevere Thunderstorm WarningHNXKern28 min
Aug 21, 3:27 PM PDTFlash Flood WarningHNXKern109 min
Aug 21, 3:45 PM PDTSevere Thunderstorm WarningHNXKern30 min

Nearby

Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.